Nebraska, 2004

Tornadoes and Flash Flood in Nebraska, May 29 to 30, 2004

May 29 to 30, 2004 · NWS LBF · 27 events in 8 counties and zones

13 tornado, 8 hail, 5 thunderstorm wind, 1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$151,000
Crop damage
$29,000
Events
27

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before the first event at May 29, 2:10 AM CST, 11 hours 50 minutes earlier.

Area forecast discussion, May 29, 2:10 AM CST, 11 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
310 AM CDT SAT MAY 29 2004

...FORECAST FOCUS NEAR TERM CONVECTION SATURDAY SATURDAY NIGHT...

.DISCUSSION...
WARM FRONT HAS LIFTED WELL NORTH OF THE FORECAST AREA TONIGHT INTO
SOUTH DAKOTA. LLJ CONTINUES TO STRENGTHEN OVER SOUTH CENTRAL
NEBRASKA WITH MC COOK PROFILER COMING IN AT 55KTS IN LOWEST GATE AT
3Z. CONVECTION CONTINUES OVER SOUTHWEST NEBRASKA AND SHOULD BE
SUSTAINED AS THE LLJ CONTINUES TO PUSH NORTH INTO THE FORECAST AREA.
PRETTY HIGH BASED STUFF WITH MAINLY LIGHT RAIN. BETTER MOISTURE EAST
OF A LINE FROM VTN TO BBW WITH TDS IN THE MID 50S. LEFT IN CHANCE
NORTHWEST WITH APPROACH OF FRONT. LOOKS LIKE THINGS SHOULD REALLY
START TO TAKE OFF BETWEEN 18Z AND 21Z WHEN FRONT HITS DEEPER
MOISTURE OVER NORTH CENTRAL. BEST CAPES TDS JUST TO THE EAST OF
FORECAST AREA. UPPED POPS NORTH CENTRAL.

COULD BE SOME LINGERING CAA SHOWERS SUNDAY AND MONDAY AS H5 LOW
LINGERS OVER NORTHERN PLAINS OPTED TO GO ON THE FAR SIDE AND TOOK
MENTION MOST PRECIP OUT OF FORECAST.

ONLY MINOR ADJUSTMENTS TO EXTENDED TO BLEND WITH SURROUNDING
OFFICES.
&&

.SYNOPSIS...
AT H5 TROUGH OVER WESTERN CONUS WITH RIDGING THROUGH MISSIPPI VALLEY
INTO CENTRAL CANADA. SURFACE TROUGH OF LOW PRESSURE FROM SOUTHWEST
CANADA ALONG THE FRONT RANGE...WITH WARM FRONT FROM LOW OVER
SOUTHEAST MT TO SOUTHEAST SOUTH DAKOTA. SCATTERED CONVECTION ALONG
THE WARM FRONT AND INTO CENTRAL NEBRASKA ALONG THE TROUGH.

&&

.LBF...WATCHES/WARNINGS/ADVISORIES...NONE.
&&

POWER
Hazardous weather outlook, May 29, 11:44 AM CST, 2 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1244 PM CDT SAT MAY 29 2004

NEZ004>010-022>029-035>038-056>059-069>071-094-301030-
ARTHUR-BLAINE-BOYD-BROWN-CHASE-CUSTER-DEUEL-EASTERN CHERRY-FRONTIER-
GARDEN-GARFIELD-GRANT-HAYES-HOLT-HOOKER-KEITH-KEYA PAHA-LINCOLN-
LOGAN-LOUP-MCPHERSON-PERKINS-ROCK-SHERIDAN-THOMAS-WESTERN CHERRY-
WHEELER-
INCLUDING THE CITIES OF...AINSWORTH...ARNOLD...ARTHUR...BASSETT...
BIG SPRINGS...BREWSTER...BROKEN BOW...BURWELL...CHAPPELL...CURTIS...
GORDON...GRANT...HAY SPRINGS...HAYES CENTER...IMPERIAL...MULLEN...
NORTH PLATTE...ONEILL...OGALLALA...OSHKOSH...RUSHVILLE...SPENCER...
SPRINGVIEW...STAPLETON...TAYLOR...THEDFORD...TRYON AND VALENTINE
1244 PM CDT SAT MAY 29 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL
NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

A DANGEROUS AND SIGNIFICANT WEATHER OUTBREAK IS LIKELY THIS
AFTERNOON. THERE IS A HIGH RISK OF SEVERE THUNDERSTORMS SOUTH AND
EAST OF A LINE FROM BARTLETT IN WHEELER COUNTY TO OCONTO IN CUSTER
COUNTY. A MODERATE RISK OF SEVERE STORMS EXIST EAST OF A LINE FROM
MILLS IN KEYA PAHA COUNTY TO ANSELMO IN CUSTER COUNTY TO CURTIS IN
FRONTIER COUNTY. THERE IS A CHANCE FOR SEVERE THUNDERSTORM
DEVELOPMENT THROUGHOUT WESTERN AND NORTH CENTRAL NEBRASKA...HOWEVER
THE GREATEST RISK FOR SEVERE THUNDERSTORMS TO FORM WILL BE EAST OF A
LINE FROM SPENCER IN BOYD COUNTY...TO CALLAWAY IN CUSTER COUNTY...AND
CURTIS IN FRONTIER COUNTY. MAIN THREAT OF SEVERE WEATHER WILL BE
LARGE DAMAGING HAIL...STRONG WINDS...AND POSSIBILITY A FEW TORNADOES.
THE FRONT WILL EXTEND SOUTHWEST FROM JUST EAST OF VALENTINE IN CHERRY
COUNTY TO HAYES CENTER IN HAYES COUNTY. SOUTH WINDS IN ADVANCE OF THE
FRONT WILL CONTINUE TO DRAW WARM...MOIST AIR NORTHWEST. AFTERNOON
HEATING WILL STEADILY DESTABILIZE THE ATMOSPHERE WITH SCATTERED
THUNDERSTORMS TO DEVELOP ALONG THE FRONT WITH INCREASING SHEAR TO
RESULT IN SUPERCELL DEVELOPMENT INTO THE EVENING AS THE FRONT PUSHES
EAST. BY 10 PM CDT THE FRONT WILL BE EAST OF THE OUTLOOK AREA WITH
THE THREAT FOR SEVERE THUNDERSTORMS TO END. HOWEVER THE POTENTIAL
WILL REMAIN OVERNIGHT FOR SCATTERED CONVECTION.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE REQUIRED FROM 4 PM CDT TO 10 PM
CDT...WITH THE GREATEST POTENTIAL TO BE EAST OF A LINE FROM MILLS IN
KEYA PAHA COUNTY...TO CALLAWAY IN CUSTER COUNTY...AND CURTIS IN
FRONTIER COUNTY.

TLK/CAB

The radar

The North Platte radar (KLNX), 105 km away, was scanning. The volume nearest the first event began at 19:58 UTC.

Open the radar archive at this moment

Event by event

13 tornado, 8 hail, 5 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Hail, Holt

When
May 29, 2:00 PM CST
Where
Holt County, 11 mi NNE of Atkinson
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
41.150, -99.933

Hail, Boyd

When
May 29, 2:00 PM CST
Where
Boyd County, 3 mi SSW of Spencer
Measured
1 in hail
Property damage
$2,000
Reported by
GENERAL PUBLIC
Coordinates
41.400, -99.783

Hail, Boyd

When
May 29, 2:15 PM CST to 2:20 PM CST
Where
Boyd County, Spencer
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
42.483, -98.650

Tornado, Lincoln

When
May 29, 3:21 PM CST to 3:25 PM CST
Where
Lincoln County, 3 mi S of Maxwell
Rating
F0
Path length
1 mi
Path width
20 yd
Crop damage
$1,000
Reported by
TRAINED SPOTTER
Coordinates
41.883, -99.383

The tornado touched down briefly in an open field.

Tornado, Lincoln

When
May 29, 3:30 PM CST to 3:35 PM CST
Where
Lincoln County, 8 mi SE of Brady
Rating
F1
Path length
1 mi
Path width
40 yd
Property damage
$125,000
Crop damage
$8,000
Reported by
TRAINED SPOTTER
Coordinates
42.450, -98.683

The tornado destroyed two center pivot irrigation systems, overturned farm machinery, and destroyed 2 grain bins.

Hail, Custer

When
May 29, 3:50 PM CST
Where
Custer County, 25 mi WSW of Oconto
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
41.394, -99.726 (the zone’s center; the record gives no point)

Tornado, Lincoln

When
May 29, 3:55 PM CST
Where
Lincoln County, 3 mi N of Brady
Rating
F0
Path length
0.2 mi
Path width
10 yd
Reported by
TRAINED SPOTTER
Coordinates
42.350, -98.650

The tornado touched down briefly over open rangeland.

Tornado, Custer

When
May 29, 3:55 PM CST
Where
Custer County, 6 mi W of Callaway
Rating
F0
Path length
0.2 mi
Path width
10 yd
Crop damage
$1,000
Reported by
TRAINED SPOTTER
Coordinates
40.450, -100.917

The tornado touched down briefly over an open field and was easily seen by trained spotters near Callaway.

Tornado, Custer

When
May 29, 3:55 PM CST
Where
Custer County, 11 mi W of Broken Bow
Rating
F0
Path length
0.1 mi
Path width
10 yd
Reported by
TRAINED SPOTTER
Coordinates
41.017, -100.567

The tornado touched down briefly over open rangeland.

Tornado, Lincoln

When
May 29, 4:04 PM CST
Where
Lincoln County, 2 mi SE of Maxwell
Rating
F0
Path length
0.1 mi
Path width
10 yd
Crop damage
$1,000
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
40.550, -100.767

An off-duty NWS employee saw the tornado touch down briefly over an open field.

Tornado, Custer

When
May 29, 4:06 PM CST
Where
Custer County, 8 mi W of Oconto
Rating
F0
Path length
0.2 mi
Path width
20 yd
Reported by
TRAINED SPOTTER
Coordinates
41.117, -99.450

Storm spotters reported a brief tornado touchdown over open rangeland.

Hail, Lincoln

When
May 29, 4:20 PM CST
Where
Lincoln County, 5 mi S of Brady
Measured
1.75 in hail
Property damage
$8,000
Crop damage
$4,000
Reported by
TRAINED SPOTTER
Coordinates
40.533, -100.467

Tornado, Custer

When
May 29, 4:25 PM CST
Where
Custer County, 7 mi W of Broken Bow
Rating
F0
Path length
0.1 mi
Path width
10 yd
Reported by
TRAINED SPOTTER
Coordinates
41.067, -99.300

The tornado touched down briefly over an open field.

Tornado, Holt

When
May 29, 4:30 PM CST
Where
Holt County, 2 mi NW of O Neill
Rating
F0
Path length
0.1 mi
Path width
10 yd
Crop damage
$1,000
Reported by
GENERAL PUBLIC
Coordinates
41.300, -100.050

The tornado touched down briefly over an open field near the O'Neill Country Club. Large tree limbs were broken off at the Country Club.

Tornado, Holt

When
May 29, 4:33 PM CST
Where
Holt County, 6 mi S of O Neill
Rating
F0
Path length
0.1 mi
Path width
10 yd
Reported by
GENERAL PUBLIC
Coordinates
41.067, -100.500

The tornado touched down briefly over open rangeland.

Tornado, Holt

When
May 29, 4:33 PM CST
Where
Holt County, 3 mi NW of O Neill
Rating
F0
Path length
0.2 mi
Path width
10 yd
Property damage
$10,000
Crop damage
$1,000
Reported by
GENERAL PUBLIC
Coordinates
40.967, -100.367

While the tornado made a brief touchdown, it destroyed a weak barn.

Hail, Holt

When
May 29, 4:48 PM CST to 4:50 PM CST
Where
Holt County, 3 mi N of O Neill
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
42.467, -98.683

Tornado, Loup

When
May 29, 4:53 PM CST
Where
Loup County, 8 mi N of Taylor
Rating
F0
Path length
0.1 mi
Path width
10 yd
Reported by
GENERAL PUBLIC
Coordinates
41.017, -100.233

The tornado touched down briefly over open rangeland.

Hail, Logan

When
May 29, 5:10 PM CST
Where
Logan County, 16 mi E of Stapleton
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
41.400, -99.867

Flash Flood, Holt

When
May 29, 5:41 PM CST to 9:41 PM CST
Where
Holt County, 6 mi NE of O Neill
Property damage
$2,000
Crop damage
$8,000
Reported by
LAW ENFORCEMENT
Coordinates
42.467, -98.683

Rapid runoff from heavy thunderstorms accumulated quickly with water covering a county road.

Thunderstorm Wind, Hayes

When
May 29, 6:30 PM CST
Where
Hayes County, 7 mi SE of Hayes Center
Measured
61 kt (70 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
41.483, -100.200

Thunderstorm Wind, Frontier

When
May 29, 6:30 PM CST
Where
Frontier County, 4 mi W of Stockville
Measured
70 kt (81 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
42.833, -98.717

Large tree limbs were snapped off at a farmstead.

Thunderstorm Wind, Frontier

When
May 29, 6:35 PM CST
Where
Frontier County, 11 mi SW of Maywood
Measured
52 kt (60 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
42.683, -98.883

Tornado, Lincoln

When
May 29, 7:15 PM CST
Where
Lincoln County, 5 mi SSW of Maxwell
Rating
F0
Path length
0.1 mi
Path width
20 yd
Reported by
TRAINED SPOTTER
Coordinates
42.867, -98.700

The tornado touched down in an open field near the Fort McPherson National Cemetery.

Hail, Custer

When
May 29, 7:45 PM CST
Where
Custer County, 11 mi SW of Mason City
Measured
1.75 in hail
Property damage
$4,000
Crop damage
$4,000
Reported by
GENERAL PUBLIC
Coordinates
41.033, -100.533

Thunderstorm Wind, Custer

When
May 29, 8:16 PM CST
Where
Custer County, 12 mi S of Mason City
Measured
52 kt (60 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
40.950, -100.250

Thunderstorm Wind, Holt

When
May 30, 1:50 AM CST
Where
Holt County, O Neill Arpt
Measured
53 kt (61 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
41.083, -100.367

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2004Every state in 2004This day in weather historyThe tornado archive for Nebraska, 2004Warnings in Nebraska, May 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5393427, 5393428, 5393515, 5393516, 5393517, 5394905, 5393518, 5394906, 5394909, 5394907, 5394910, 5394908, 5394911, 5393423, 5393424, 5393425, 5394912, 5393422, 5393426, 5393519, 5393520, 5393522, 5393521, 5393523, 5393524, 5393525, 5393526.